Utah, 2003Winter Weather in Utah, February 12 to 14, 2003
February 12 to 14, 2003 · NWS GJT · 1 event in 1 county or zone
Snowfall from 8 to 12 inches with local amounts up to 16 inches occurred across the La Sal and Abajo Mountains of eastern Utah as a moist Pacific storm system moved across the area. Snowfall amounts were obtained using SNOTEL data.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall from 8 to 12 inches with local amounts up to 16 inches occurred across the La Sal and Abajo Mountains of eastern Utah as a moist Pacific storm system moved across the area. Snowfall amounts were obtained using SNOTEL data.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 12, 2:35 PM MST, 6 hours 25 minutes earlier.
Area forecast discussion, Feb 12, 2:35 PM MST, 6 hours 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MST WED FEB 12 2003
COMPLEX LOW OFF THE CALIFORNIA COAST WEST OF POINT CONCEPTION IS
LIFTING NORTHEAST. THIS SYSTEM IS SPREADING A LARGE SUBTROPICAL
MOISTURE PLUME ACROSS THE SOUTHWESTERN STATES. MORNING BALLOON
RELEASES SHOW PRECIPITABLE WATER VALUES FROM 3/4 TO AROUND 1 INCH
ACROSS THE LOWER COLORADO RIVER. AN UPPER RIDGE CURRENTLY EXTENDS
ACROSS WESTERN COLORADO AND EASTERN UTAH WITH MOST MOUNTAIN REMOTE
WEATHER STATIONS SHOWING SIGNS OF STRONG WARM AIR ADVECTION.
THE CLOSED LOW OPENS UP INTO A TROUGH AND MOVES INLAND LATE TONIGHT
AND THURSDAY. THIS WILL FLATTEN THE RIDGE AND ALLOW A VERY MOIST
AIRMASS TO SPREAD ACROSS THE FORECAST AREA. NOT MUCH INSTABILITY OR
DYNAMICS PROGGED ACROSS THE AREA THURSDAY. H5 TEMPS ONLY MINUS 16
DEGREES WITH H7 TEMPS AROUND MINUS 1 CELSIUS. THIS WILL KEEP
PRECIPITATION IN THE CENTRAL AND SOUTHERN LOW VALLEYS AS RAIN EXCEPT
FOR SOME EARLY MORNING SNOW OR RAIN/SNOW MIX. OROGRAPHIC SNOW MODEL
SUGGESTS 5-7 INCHES OF SNOW ACROSS THE SOUTHWEST SAN JUANS THURSDAY
AND ANYWHERE FROM 3-7 INCHES ACROSS THE REST OF THE CENTRAL AND
SOUTHERN MOUNTAINS. THE VERY MOIST CONDITIONS WILL SOMEWHAT MAKE UP
FOR THE LACK OF INSTABILITY. OVERALL FEELING IS THAT THIS IS MORE
OF AN ADVISORY EVENT AND WILL ISSUE A WINTER WEATHER ADVISORY FOR THE
SOUTHERN MOUNTAINS AND A PORTION OF THE CENTRAL MOUNTAINS LATE
TONIGHT THROUGH THURSDAY EVENING. TAL
LONGTERM (THURSDAY NIGHT-WEDNESDAY): A MUCH-NEEDED WET PERIOD IN
STORE. GOOD MODEL AGREEMENT INCREASES CONFIDENCE AND DETAILS.
THURSDAY NIGHT-FRIDAY...WITH 7-5 SPECIFIC HUMIDITIES REMAINING ABOVE
3G/KG...WIDESPREAD SNOWFALL WILL CONTINUE. THICKNESSES SUPPORT
SNOW LEVELS TO THE VALLEY FLOORS NORTH TO AROUND 7000FT SOUTH.
SNOWFALL INCREASES NORTH AND DIMINISHES SOUTH AS THE FLOW VEERS TO
NW AROUND MIDNIGHT IN COLD ADVECTION. FORECAST SOUNDINGS PRODUCE ONLY
CONDITIONAL INSTABILITY AND DYNAMICS LOOK WEAK. 700MB GRADIENT WINDS
JUST TURN ON THE OROGRAPHIC COMPONENT.
FRIDAY NIGHT-SATURDAY: A DIMINISHING OF POPS AS SHORTWAVE RIDGE
BUILDS IN. THE 12Z GFS IS FASTER WITH THIS FEATURE.
LATE SUNDAY-MONDAY: THE NEXT PACIFIC WAVE WITH SUBTROPICAL MOISTURE
TAP WORKS INLAND. FOR NOW WILL CARRY CHANCE POPS IN THE SOUTHERN AND
CENTRAL MTNS AND A SLIGHT CHANCE ELSEWHERE.
TUESDAY-WEDNESDAY: LOWER CONFIDENCE WITH LESS GFS AGREEMENT. BUT A
LOW AMPLITUDE, MOIST, FAST FLOW WARRANTS SLIGHT CHANCE POPS. RAMEY
.GJT...WINTER WEATHER ADVISORY FOR THE SOUTHERN MOUNTAINS AND THE
CENTRAL MOUNTAINS OF WESTERN COLORADO.Hazardous weather outlook, Feb 12, 5:55 AM MST, 15 hours 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-131245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 AM MST WED FEB 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SNOW IS
EXPECTED TO DEVELOP OVER THE SAN JUAN MOUNTAINS AFTER MIDNIGHT
TONIGHT...WITH ACCUMULATIONS OF 1 TO 3 INCHES ANTICIPATED THERE BY
MORNING.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH MONDAY)...
A PACIFIC STORM CARRYING AN AMPLE AMOUNT OF MOISTURE WILL BRING
WIDESPREAD SNOW TO THE SAN JUAN MOUNTAINS THURSDAY. SNOW
ACCUMULATIONS OF AROUND ONE FOOT ARE POSSIBLE BY THURSDAY EVENING IN
THE SOUTHWESTERN SAN JUAN MOUNTAINS. SNOW WILL ALSO BECOME LIKELY IN
THE CENTRAL MOUNTAINS THURSDAY...BUT SNOW AMOUNTS SHOULD NOT BE AS
GREAT. PLEASE REFER TO THE WINTER STORM WATCH ISSUED BY THE GRAND
JUNCTION NATIONAL WEATHER SERVICE OFFICE FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JAD
Winter Weather, La Sal & Abajo Mountains
- When
- February 12, 9:00 PM MST to February 14, 2:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, February 12, 2003$1.3 million · 55 kt wind · 6 events
- Heavy Snow in New York, February 12 to 13, 2003$250,000 · 4 events
- High Wind in Pennsylvania, February 12, 2003$85,000 · 53 kt wind · 2 events
- Heavy Snow in New York, February 12, 2003$60,000 · 3 events
- Strong Wind in New Jersey, February 12, 2003$3,000 · 16 events
- Strong Wind in Pennsylvania, February 12, 2003$1,000 · 10 events
- Winter Weather in Colorado, February 12 to 14, 20037 events
- Strong Wind in Maryland, February 12, 2003$1,000 · 5 events
- Winter Weather in Maine, February 12, 20035 events
- Strong Wind in Delaware, February 12, 2003$1,000 · 4 events
- Flooding in California, February 12, 20033 events
- High Wind in Ohio, February 12, 2003$1,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344168.